Illinois, 2013

Tornadoes and Hail in Illinois, May 30, 2013

May 30, 2013 · NWS DVN · 15 events in 7 counties and zones

A cold front pushing into a very moist and unstable airmass triggered numerous severe thunderstorms on May 30, 2013. Deep layer shear was moderate to strong and freezing levels were in the 11-12k foot level, which was ideal for large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A cold front pushing into a very moist and unstable airmass triggered numerous severe thunderstorms on May 30, 2013. Deep layer shear was moderate to strong and freezing levels were in the 11-12k foot level, which was ideal for large hail. The storms produced damaging winds, large hail and several weak tornadoes. An EF1 tornado touched down in Andalusia, IL around 445 pm CDT and traveled due north. This weak tornado crossed the Mississippi River and moved through eastern sections of Buffalo, IA. Wind speeds were estimated to be 95 mph. Some large trees were snapped and uprooted along the path. Some of the fallen trees fell onto houses. In extreme northeast Missouri, wind gusts estimated to be 70 mph produced heavy tree damage throughout Scotland County. Several outbuildings were damaged and about 30 power poles were snapped. The tree damage was mainly located between Bible Grove and Memphis.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 30, 11:47 AM CST, 2 hours 28 minutes earlier.

Area forecast discussion, May 30, 11:47 AM CST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1247 PM CDT THU MAY 30 2013

.UPDATE...
ISSUED AT 1240 PM CDT THU MAY 30 2013

CONVECTIVE TEMPERATURE HAS BEEN ACHIEVED AND NEW STORMS ARE
BREAKING OUT IN RESPONSE TO THE APPROACHING MCV. EVOLUTION OF THE
STORMS THE NEXT FEW HOURS WILL DICTATE WHERE THE HEAVY RAIN THREAT
WILL DEVELOP.

DATA FROM THE 18Z SOUNDING...IN PROGRESS...SHOWS CONSIDERABLE
INSTABILITY ALOFT THAT STORMS CAN MAKE USE OF. THUS SEVERE STORMS
WILL BE POSSIBLE.               ..08..

UPDATE ISSUED AT 942 AM CDT THU MAY 30 2013

THE EXPECTED MCS IS ALONG THE KS/MO BORDER SLOWLY MOVING NORTH AND
EAST. WATER VAPOR DOES SHOW A VORT MAX ROTATING THROUGH THE CWFA
BUT THE MORE SIGNIFICANT MCV ASSOCIATED WITH THE MCS IS
APPROACHING THE KS/MO BORDER AROUND KMCI. RADAR TRENDS SHOW SOME
SHOWERS HAVE DEVELOPED BUT HAVE DISSIPATED JUST AS QUICKLY. THUS
THERE IS OBVIOUSLY SOME DOWNWARD MOTION THAT IS CURRENTLY
SUPPRESSING THE DEVELOPMENT OF CONVECTION.

THE MCS AND LIFT TOOLS SUGGEST THE CURRENT MCS WILL SLOWLY MOVE
NORTHEAST INTO THE CWFA DURING THE DAY. THE LIFT TOOL SUGGESTS
CONVECTION SHOULD BEGIN DEVELOPING BY LATE MORNING AS CONVECTIVE
TEMPERATURE IS ACHIEVED.

THE FLASH FLOOD HEADLINES WILL REMAIN IN PLACE. THE 12Z UA
ANALYSIS CONTINUES TO SHOW A PLUME OF MID TEEN DEW POINTS AT 850MB
THAT STORMS WILL ALLOW STORMS TO PRODUCE HEAVY RAIN.    ..08..

&&

.SYNOPSIS...
ISSUED AT 319 AM CDT THU MAY 30 2013

THE EVENING UA ANALYSIS SHOWED A NEGATIVELY TILTED UPPER TROF
FROM THE PACIFIC NW INTO THE SOUTHERN PLAINS WITH RIDGING FROM THE
SOUTHEASTERN U.S. INTO THE WESTERN GREAT LAKES. AT THE SURFACE AT
06Z LOW PRESSURE WAS LOCATED OVER SOUTH DAKOTA WITH A COLD FRONT
EXTENDING SOUTH THROUGH NEBRASKA AND KANSAS AND A WARM FRONT
EXTENDING EAST FROM THE LOW THROUGH MINNESOTA AND NORTHERN WISCONSIN.
SO FAR THIS MORNING THE SHRA/TSRA HAS BEEN STAYING WEST OF THE
FORECAST AREA WITH A BROAD BAND OF SHRA/TSRA FROM THE OK NORTH
THROUGH WESTERN IOWA AND EASTERN NEBRASKA.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 319 AM CDT THU MAY 30 2013

THE MAIN CONCERN IS THE CONTINUED THREAT OF HEAVY RAINS TODAY AND
TONIGHT AS ENERGY MOVING AROUND THE BASE OF THE TROF EARLY THIS
MORNING LIFTS NORTHEAST THROUGH THE REGION THIS AFTERNOON AND THIS
EVENING. THE S/W WILL BE MOVING THROUGH AT THE SAME TIME THE LOW
LEVEL MOIST AXIS CROSSES THE REGION. PW/S AT THIS TIME WILL BE AT
OR JUST ABOVE 1.5 INCHES SO ANY THUNDERSTORMS WILL HAVE THE
ABILITY OF PRODUCING LOCALLY HEAVY. SINCE THE FORCING WILL BE
PROGRESSIVE THE THREAT OF HEAVY RAIN SHOULD BE LIMITED AT ANY ONE
LOCATION AND HAVE KEPT THE AFTERNOON AND EVENING QPF AMOUNTS
AROUND 1 INCH ESPECIALLY WEST OF THE MISSISSIPPI RIVER. SOME
TRAINING OF STORMS AHEAD OF THE S/W CAN/T BE RULED OUT WITH THE
DEEP SOUTHERLY FLOW IN PLACE. THE FLASH FLOOD WATCH WILL BE
MAINTAINED THROUGH TONIGHT WITH AREAS WEST OF THE MISSISSIPPI
RIVER AND WEST CENTRAL ILLINOIS THE MOST VULNERABLE DUE TO THE
SATURATED SOILS FROM THE THIS WEEKS EXCESSIVE RAINS. THE HEAVY
RAIN THREAT SHOULD DIMINISH LATE TONIGHT WITH THE LOW LEVELS
DRYING OUT SOME AND THE BETTER FORCING MOVING NORTH OF THE
FORECAST AREA.

THERE IS ALSO A RISK OF SEVERE WEATHER MAINLY THIS AFTERNOON AND
THIS EVENING WITH PEAK HEATING. THE BIGGEST THREAT APPEARS TO BE
DAMAGING THUNDERSTORM WINDS WITH H8 WINDS FORECAST TO INCREASE TO
AROUND 50KTS AND WINDS WILL BE NEARLY LINEAR LOW LEVEL WINDS LATE
THIS AFTERNOON AND THIS EVENING. FORECAST SOUNDINGS SHOW THE
ATMOSPHERE WILL BE SATURATED WHICH SHOULD LIMIT THE LARGE HAIL.
THE IS ALSO A LOW RISK OF ISOLATED TORNADOES WEST OF THE
MISSISSIPPI RIVER AS NARROW BAND OF ENHANCED LOW LEVEL HELICITY
WORKS EAST THROUGH EASTERN IA AND NORTHEAST MO.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 319 AM CDT THU MAY 30 2013

MAIN FOCUS IS ON POTENTIAL FOR SEVERE WEATHER AND HEAVY RAINFALL ON
FRIDAY.

EXIT REGION OF 130 KT 300 MB JET MAX ANALYZED DIVING INTO THE WEST
COAST...THAT HELPS CARVE OUT THE UPPER LOW OVER THE NORTHERN
PLAINS...IS EXPECTED TO REACH THE FORECAST AREA DURING THE DAY
FRIDAY. AT THE SAME TIME...A MID LEVEL 50 TO 70 KT JET CORE AND 500
MB VORT MAX AND IS SHOWN OVERSPREADING EASTERN IA...NORTHERN MO...OR
CENTRAL IL...DEPENDING ON THE FORECAST MODEL...DURING THE DAY. THIS
WILL HELP THE AXIS OF HIGHER 850 MB MOISTURE THAT GETS SUPPRESSED
SOUTHWARD OVERNIGHT PULL BACK NORTHWARD. 00Z FORECAST MODELS ARE IN
ROUGH AGREEMENT DEPICTING THESE PROCESSES...WHICH MAY RESULT IN AN
MCS AND SURFACE TROUGH THAT ROTATES NORTHEAST THROUGH THE AREA
DURING THE DAY. WHILE CONFIDENCE IN THE DETAILS OF ANY GIVEN
SOLUTION IS LOW...THE OVERALL INDICATION IS A CONTINUED THREAT FOR
HEAVY RAINFALL OVER ESPECIALLY THE SOUTHEAST HALF OF THE FORECAST
AREA AND WILL KEEP THE FLASH FLOOD WATCH IN PLACE. IF THE DEEP LAYER
SHEAR AND INSTABILITY IS AS STRONG AS SOME MODELS SUGGEST...THE
SEVERE WEATHER THREAT MAY BE SIGNIFICANT AND WOULD FAVOR MORE
DISCRETE CELLS...POSSIBLY SUPERCELLS...VERSUS THE LARGER COMPLEXES
SEEN THE PAST FEW DAYS. THIS WOULD PRESENT A RISK FOR LARGE HAIL AND
DAMAGING WIND. DEPENDING THE SURFACE BOUNDARY LOCATION AND
TIMING...AT LEAST ISOLATED TORNADOES CANNOT BE RULED OUT. SPC
CURRENTLY HAS A SLIGHT RISK OUT FOR THE ENTIRE AREA. WILL CONTINUE
CATEGORICAL POPS THROUGH THE DAY WITH HIGHS IN THE MID AND UPPER
70S.

FRIDAY NIGHT...THE LOW BECOMES NEARLY STACKED OVER THE EASTERN
DAKOTAS WITH AT LEAST ONE VORT MAX POSSIBLY ROTATING THROUGH THE
CYCLONIC FLOW ACROSS THE FORECAST AREA OVERNIGHT. HOWEVER...BY THIS
TIME...THE AXIS OF GULF MOISTURE IS NUDGED EASTWARD BY THE MORE
SOUTHWESTERLY MID LEVEL FLOW. THIS SHIFT IN THE MOISTURE FEED WOULD
END THE THREAT OF HEAVY RAINFALL WITH ANY CONVECTION THAT MAY
DEVELOP OVERNIGHT IN THE CYCLONIC FLOW OVER THE FORECAST AREA.
HOWEVER...WITH THE ECMWF SLIGHTLY SLOWER THAN THE OTHER MODELS IN
THIS PROCESS...AND FURTHER SLOWING REASONABLE WITH SUCH A STRONG UPPER
SYSTEM...THERE IS ENOUGH UNCERTAINTY TO KEEP THE FLASH FLOOD WATCH
GOING UNTIL 12Z FOR NOW AND CONSIDER MOVING UP THE EXPIRATION TIME
IN LATER UPDATES.

FEW CHANGES IN THE REMAINDER OF THE FORECAST WITH OVERALL COOLER AND
DRIER CONDITIONS OVER THE WEEKEND INTO EARLY NEXT WEEK AS COOL HIGH
PRESSURE MIGRATES INTO THE AREA. RAIN CHANCES AND SLIGHTLY WARMER
TEMPERATURES ARE SUGGESTED FOR LATE TUESDAY THROUGH WEDNESDAY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1240 PM CDT THU MAY 30 2013

CONVECTION IS BREAKING OUT AND EACH TAF SITE WILL POTENTIALLY BE
AFFECTED. VFR CONDITIONS ARE EXPECTED THROUGH 00Z/31 BUT ANY TSRA
THAT AFFECTS A TAF SITE WILL POTENTIALLY PRODUCE BRIEF MVFR/IFR
CONDITIONS. AFT 00Z/31 A PERIOD OF MVFR CONDITIONS ARE EXPECTED IN
TRAILING STRATIFORM RAIN BEHIND THE CONVECTION. MORE WIDESPREAD
MVFR CONDITIONS ARE EXPECTED AFT 12Z/31 WHEN THE NEXT ORGANIZED
TSRA COMPLEX MOVES INTO EASTERN IOWA AND NORTHERN ILLINOIS.   ..08..

&&

.HYDROLOGY...
ISSUED AT 319 AM CDT THU MAY 30 2013

THE THREAT OF LOCALLY HEAVY RAINS WILL CONTINUE OVER THE AREA
THROUGH FRIDAY AS SEVERAL ROUNDS OF THUNDERSTORMS MOVE THROUGH THE
REGION. RAINFALL AMOUNTS BY FRIDAY AFTERNOON ARE EXPECTED TO RANGE
FROM AROUND 1.5 INCHES IN THE NORTHWEST TO 3 INCHES IN PARTS OF
SOUTHEAST IOWA...NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS.
RAINFALL OF THIS MAGNITUDE WILL CAUSE ADDITIONAL RISES ON AREA
RIVERS...MANY OF WHICH ARE ALREADY EXPERIENCING MODERATE TO MAJOR
FLOODING. THIS COULD RESULT IN RECORD FLOODING ON SOME OF THE
TRIBUTARY RIVERS. MODERATE TO MAJOR FLOODING IS ALSO EXPECTED ON
THE MISSISSIPPI RIVER...ESPECIALLY SOUTH OF THE QUAD CITIES.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR BENTON-BUCHANAN-
     CEDAR-CLINTON-DELAWARE-DES MOINES-DUBUQUE-HENRY IA-IOWA-
     JACKSON-JEFFERSON-JOHNSON-JONES-KEOKUK-LEE-LINN-LOUISA-
     MUSCATINE-SCOTT-VAN BUREN-WASHINGTON.

IL...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR BUREAU-CARROLL-
     HANCOCK-HENDERSON-HENRY IL-JO DAVIESS-MCDONOUGH-MERCER-
     PUTNAM-ROCK ISLAND-STEPHENSON-WARREN-WHITESIDE.

MO...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR CLARK-SCOTLAND.

&&

UPDATE...08
SYNOPSIS...DLF
SHORT TERM...DLF
LONG TERM...SHEETS
AVIATION...08
HYDROLOGY...DLF
Hazardous weather outlook, May 30, 10:57 AM CST, 3 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1157 AM CDT THU MAY 30 2013

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-311000-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
1157 AM CDT THU MAY 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

MORE THUNDERSTORMS WILL MOVE THROUGH THIS AFTERNOON AND TONIGHT.
THE STRONGEST STORMS ARE EXPECTED DURING THE AFTERNOON THROUGH THIS
EVENING. THE STORMS ARE EXPECTED TO PRODUCE AROUND AN INCH OF RAIN
BY LATE THIS EVENING...ESPECIALLY OVER EASTERN IOWA AND NORTHEAST
MISSOURI. SINCE THE GROUND IS NEARLY SATURATED THE ADDITIONAL RAINS
COULD RESULT IN MORE FLASH FLOODING. THE RAINS WILL ALSO CAUSE
ADDITIONAL RISES ON AREA RIVERS. SOME OF THESE RIVERS ARE ALREADY
EXPERIENCING SIGNIFICANT FLOODING. PLEASE SEE THE LATEST FLOOD
STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

THE THUNDERSTORMS WILL ALSO POSE A THREAT OF SEVERE WEATHER THIS
AFTERNOON AND THIS EVENING. DAMAGING THUNDERSTORM WINDS AND LARGE
HAIL WILL BE THE MAIN THREATS. THERE IS A LOW THREAT OF AN ISOLATED
TORNADO.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FRIDAY...THUNDERSTORMS ARE LIKELY ACROSS THE ENTIRE OUTLOOK AREA
WITH A CONTINUED THREAT FOR HEAVY RAIN AND FLASH FLOODING. A FLASH
FLOOD WATCH REMAINS IN EFFECT THROUGH FRIDAY NIGHT.

SEVERE STORMS WILL BE POSSIBLE FRIDAY...ESPECIALLY DURING THE
AFTERNOON HOURS...AND THE STORM PREDICTION CENTER HAS A SLIGHT RISK
FOR THE ENTIRE AREA. THE MAIN THREATS WILL BE LARGE HAIL AND
DAMAGING WIND...ALTHOUGH A FEW SUPERCELLS AND TORNADOES CANNOT BE
RULED OUT.

THERE IS A LOW CHANCE FOR THUNDERSTORMS SATURDAY. CONDITIONS DO NOT
APPEAR FAVORABLE FOR SEVERE WEATHER AND HEAVY RAINFALL IS NOT
EXPECTED.

TUESDAY AND WEDNESDAY...THUNDERSTORMS WILL BE POSSIBLE. IT IS TOO
SOON TO DETERMINE THE POTENTIAL FOR SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING.

DLF/SHEETS

In the hours before

Local storm report, May 30, 12:58 PM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
158 PM CDT THU MAY 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0154 PM     HAIL             3 NE MUSCATINE          41.45N 91.03W
05/30/2013  M0.50 INCH       MUSCATINE          IA   TRAINED SPOTTER

            ALSO HAD 35 MPH WINDS.

&&

GROSS
Local storm report, May 30, 1:35 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
235 PM CDT THU MAY 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0229 PM     TSTM WND GST     DAVENPORT MUNICIPAL AIR 41.62N 90.58W
05/30/2013  M46 MPH          SCOTT              IA   ASOS

&&

GROSS
Local storm report, May 30, 1:52 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
252 PM CDT THU MAY 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0249 PM     TSTM WND GST     MEMPHIS                 40.46N 92.17W
05/30/2013  E70 MPH          SCOTLAND           MO   TRAINED SPOTTER

            60 TO 70 MPH WINDS ESTIMATED.

&&

GROSS
Local storm report, May 30, 1:59 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
259 PM CDT THU MAY 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             MOLINE                  41.49N 90.49W
05/30/2013  M0.50 INCH       ROCK ISLAND        IL   TRAINED SPOTTER

            NEAR 16TH ST ACROSS FROM SOUTH PARK MALL.

0255 PM     HAIL             MOLINE                  41.49N 90.49W
05/30/2013  E0.50 INCH       ROCK ISLAND        IL   TRAINED SPOTTER

            NEAR I-74 AND JOHN DEERE ROAD.

&&

GROSS
Local storm report, May 30, 2:05 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
305 PM CDT THU MAY 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0254 PM     TSTM WND GST     MEMPHIS                 40.46N 92.17W
05/30/2013  E80.00 MPH       SCOTLAND           MO   TRAINED SPOTTER

0254 PM     TSTM WND DMG     W MEMPHIS               40.46N 92.17W
05/30/2013                   SCOTLAND           MO   TRAINED SPOTTER

            LARGE UPROOTED TREE DOWN NEAR COURTHOUSE WITH SEVERAL
            TREE BRANCHES DOWN IN TOWN AS WELL. POWER OUT IN TOWN.

&&

GROSS
Local storm report, May 30, 2:08 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
308 PM CDT THU MAY 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             4 SSW BETTENDORF        41.52N 90.51W
05/30/2013  E0.50 INCH       ROCK ISLAND        IL   TRAINED SPOTTER

            DIME SIZE HAIL ON I-74 BRIDGE.

0255 PM     HAIL             MOLINE                  41.49N 90.49W
05/30/2013  E0.25 INCH       ROCK ISLAND        IL   TRAINED SPOTTER

            AT 18TH ST AND 11TH AVE.

&&

GROSS

The radar

The Quad Cities radar (KDVN), 25 km away, was scanning. The volume nearest the first event began at 20:14 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 2 tornado, 1 hail. Local standard time, as filed.

Hail, Rock Island

When
May 30, 2:15 PM CST
Where
Rock Island County, 2.19 mi ENE of Taylor Ridge
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.390, -90.630

Thunderstorm Wind, Henderson

When
May 30, 3:20 PM CST
Where
Henderson County, 0.69 mi N of Oquawka
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.940, -90.950

The emergency manage reported trees and power lines down around Henderson county. The city of Oquawka particularly sustained significant damage.

Thunderstorm Wind, Hancock

When
May 30, 3:34 PM CST
Where
Hancock County, 0.69 mi N of Augusta
Measured
53 kt (61 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.240, -90.950

A trained spotter reported a roof blown off of a metal building in town and poles down in Augusta.

Tornado, Rock Island

When
May 30, 3:44 PM CST to 3:45 PM CST
Where
Rock Island County, 0.43 mi NW of Andalusia to 1.54 mi N of Andalusia
Rating
EF0
Path length
1.25 mi
Path width
150 yd
Continued into
Scott, Ia (DVN)
Property damage
$40,000
Reported by
NWS Storm Survey
Coordinates
41.434, -90.726

An EF1 tornado touched down in Andalusia, IL around 445 pm CDT and traveled north-northeast. This weak tornado crossed the Mississippi River into Scott County and moved through eastern sections of Buffalo, IA. Wind speeds were estimated to be 95 mph. Some large trees were snapped and uprooted along the path. Some of the fallen trees fell onto houses.

Thunderstorm Wind, Mercer

When
May 30, 3:45 PM CST
Where
Mercer County, 1.73 mi NW of Sunbeam
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.150, -90.750

A trained spotter reported large trees down with winds estimated at 70 mph.

Thunderstorm Wind, Rock Island

When
May 30, 3:55 PM CST
Where
Rock Island County, 0.52 mi W of Carbon Cliff
Measured
54 kt (62 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.500, -90.390

A trained spotter measured 62 mph winds.

Tornado, Whiteside

When
May 30, 4:35 PM CST to 4:36 PM CST
Where
Whiteside County, 0.9 mi S of Portland Corners to 0.74 mi SE of Portland Corners
Rating
EF0
Path length
0.57 mi
Path width
25 yd
Reported by
Law Enforcement
Coordinates
41.657, -89.981

An EF0 tornado briefly touched down about 2 miles southwest of Prophetstown, IL around 535 pm CDT. Wind speeds were estimated to be about 70 mph. No damage was reported.

Thunderstorm Wind, Whiteside

When
May 30, 4:40 PM CST
Where
Whiteside County, 0.69 mi S of Unionville
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.810, -89.980

A trained spotter measured a large 8 inch tree limb down.

Thunderstorm Wind, Whiteside

When
May 30, 4:50 PM CST
Where
Whiteside County, 0.86 mi NW of Deer Grove
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.630, -89.710

A trained spotter reported a large tree blown partially over.

Thunderstorm Wind, Jo Daviess

When
May 30, 4:55 PM CST
Where
Jo Daviess County, 0.51 mi W of Galena
Measured
55 kt (63 mph) estimated gust
Reported by
Broadcast Media
Coordinates
42.420, -90.430

A large 22 inch diameter tree was snapped a foot off the ground.

Thunderstorm Wind, Whiteside

When
May 30, 5:14 PM CST
Where
Whiteside County, 0.52 mi E of Sterling
Measured
55 kt (63 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
41.800, -89.690

A large tree was down on power lines near town.

Thunderstorm Wind, Stephenson

When
May 30, 5:17 PM CST
Where
Stephenson County, 0.86 mi NW of Freeport
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.290, -89.630

The emergency manager reported some 6 to 8 inch tree limbs down in town.

Thunderstorm Wind, Stephenson

When
May 30, 5:17 PM CST
Where
Stephenson County, 0.86 mi NW of Freeport
Measured
51 kt (59 mph) measured gust
Reported by
Emergency Manager
Coordinates
42.290, -89.630

The emergency manager reported sustained winds of 50 to 60 mph for 10 minutes.

Thunderstorm Wind, Whiteside

When
May 30, 5:25 PM CST
Where
Whiteside County, 0.52 mi E of Sterling
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.800, -89.690

A trained spotter reported trees and power lines blown down.

Thunderstorm Wind, Stephenson

When
May 30, 5:30 PM CST
Where
Stephenson County, 1.53 mi W of Winneshiek
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.330, -89.580

The emergency manager reported a 1 foot diameter limb of a maple tree down near town. An adjacent field had a section of oats flattened.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2013Every state in 2013This day in weather historyThe tornado archive for Illinois, 2013Warnings in Illinois, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 451579, 454674, 454675, 451693, 454676, 454684, 451692, 454677, 454678, 454679, 454680, 454681, 454685, 454682, 454683.